Bashir Sachedina, MD; Fred Saibil, MD; Lawrence B. Cohen, MD; Janet Whittey, BSCPhm
Sachedina B, Saibil F, Cohen LB, Whittey J. Acute Pancreatitis Due to 5-Aminosalicylate. Ann Intern Med. 1989;110:490-492. doi: 10.7326/0003-4819-110-6-490
Download citation file:
Published: Ann Intern Med. 1989;110(6):490-492.
Acute pancreatitis has been described as a complication of sulfasalazine therapy in patients with inflammatory bowel disease (1-3). In a critical review, Mallory and Kern (4) suggested that the sulfonamide component of sulfasalazine was responsible for this adverse effect because of the structural similarity of the sulfonamides to the thiazide diuretics, which are a well recognized cause of drug-induced pancreatitis. Sulfasalazine comprises sulfapyridine linked by an azo bond to 5-aminosalicylate (5-ASA), which is the active ingredient.
We report a case of 5-aminosalicylate-induced pancreatitis (Asacol, Norwich Eaton Pharmaceuticals Inc., Cambridge, Ontario, Canada). This complication has not previously been published with the
Learn more about subscription options.
Register Now for a free account.
Gastroenterology/Hepatology, Pancreatic Disease.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only